Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Nashville, TN

February 6, 20195 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 6, 2019, 10:55 PM CST for 5 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2019, 10:55 PM CST (04:55 UTC)
Expired
Feb 7, 2019, 1:30 AM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, TN, Jackson County, TN, Putnam County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 74 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 11:00 PM CSTFLASH FLOOD9 Ssw Red Boiling Sprin, TNTSPOTTER REPORT OF HIGHWAY 70 BETWEEN HIWASSEE ROAD AND THE DOLLAR GENERAL IN THE ROME COMMUNITY BEING FLOODED. ANOTHER REPORT OF FLOODING COVERING PLEASANT SHADE HIGHWAY JUST SOUTH OF THE MACON COUNTY LINE.
Feb 6, 11:00 PM CSTFLASH FLOODGainesboro, TNFACEBOOK VIDEO SHOWED FLOODING IN AND AROUND GAINESBORO ELEMENTARY SCHOOL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

981 
WGUS54 KOHX 070455
FFWOHX
TNC041-087-141-159-189-070730-
/O.NEW.KOHX.FF.W.0009.190207T0455Z-190207T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1055 PM CST Wed Feb 6 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Smith County in Middle Tennessee...
  Northern De Kalb County in Middle Tennessee...
  Jackson County in Middle Tennessee...
  Northeastern Wilson County in Middle Tennessee...
  Northwestern Putnam County in Middle Tennessee...

* Until 130 AM CST.

* At 1054 PM CST, Doppler radar indicated heavy rain continuing 
  across the warned area. Up to three inches of rain have already 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Carthage, Gainesboro, Algood, Gordonsville, Hickman, South
  Carthage, Alexandria, Whitleyville, Pleasant Shade, Center Hill
  Lake, Granville, Edgar Evans State Park and Cummins Falls State
  Park.

This includes Interstate 40 between mile markers 250 and 277.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3604 8605 3628 8614 3642 8595 3641 8583
      3647 8557 3640 8550 3630 8550 3622 8544
      3621 8552 3617 8566 3607 8570

$$

Shamburger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 9:57 PM CST, 58 minutes earlier.

Area forecast discussion, Feb 6, 9:57 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
957 PM CST Wed Feb 6 2019

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Very heavy rainfall due to a warm front draped across the northern
part of the area, and abnormally high moisture with soundings
showing PWAT values above 1 inch, have impacted the area this
evening. Models show the warm front slowly moving northward
tonight, and heavier rainfall should come to an end before
sunrise. Before that, another 1 to 2 inches of rain, with locally
higher amounts possible, can be expected for the I-40 corridor and
northward. There will be a break in the rain from the early
morning through early afternoon before a cold front brings another
shot of rain from northwest to southeast. Amounts look to be at or
less than an inch, but with heavy rain this evening, that could
also pose some additional flooding concerns.

Updated forecast to match up with latest CAM guidance, and temp
trends overnight. Rest of the forecast is on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

Expect VIS and CIGS to bounce around MVFR and IFR early this
evening as waves of heavy rain and thunderstorms move through the
mid-state. After 12Z tomorrow, all sites should see some
improvement ahead of the next round expected later that afternoon,
but winds to pick up from the south with gusts to near 30kts
possible after 18Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........05
Hazardous weather outlook, Feb 6, 5:00 AM CST, 17 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CST Wed Feb 6 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-071100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe storms Wednesday and
Wednesday night across most of Middle Tennessee. The best chance
for severe storms is around Clarksville, Dover and Erin. The primary
threat is damaging straight-line winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain and thunderstorms will become heavier and more widespread
today and will last into Thursday evening before a strong cold
frontal passage. Expected rainfall totals for this event range
from less than an inch across the southern Cumberland Plateau to
more than 2.5 inches around Clarksville and Land-between-the-
Lakes. Some flooding is possible in these areas, especially
Thursday and Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

In the hours before

Special weather statement, Feb 6, 8:34 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
834 PM CST Wed Feb 6 2019

TNZ024-025-056-057-070315-
Hickman TN-Dickson TN-Humphreys TN-Perry TN-
834 PM CST Wed Feb 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON...NORTH
CENTRAL PERRY...SOUTHERN HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES
UNTIL 915 PM CST...

At 834 PM CST, Doppler radar was tracking a strong thunderstorm near
Hurricane Mills, or 13 miles south of Waverly, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dickson, Centerville, New Johnsonville, McEwen, Hurricane Mills,
Pinewood, Nunnelly, Bucksnort and I-40 Near The Tennessee River.

This includes Interstate 40 between mile markers 136 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3598 8801 3620 8737 3582 8734 3580 8797
      3583 8797 3587 8794 3592 8793 3594 8793
      3594 8801
TIME...MOT...LOC 0234Z 250DEG 37KT 3590 8786

Barnwell
Special weather statement, Feb 6, 9:47 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
947 PM CST Wed Feb 6 2019

TNZ028-030-070415-
Wilson TN-Smith TN-
947 PM CST Wed Feb 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH AND EAST CENTRAL
WILSON COUNTIES UNTIL 1015 PM CST...

At 947 PM CST, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lebanon, Carthage, Watertown, Gordonsville, Hickman, South Carthage
and Tuckers Crossroads.

This includes Interstate 40 between mile markers 236 and 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3608 8631 3619 8635 3637 8584 3613 8587
TIME...MOT...LOC 0347Z 249DEG 37KT 3615 8625

Shamburger
Local storm report, Feb 6, 10:17 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1017 PM CST WED FEB 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     FLASH FLOOD      1 WSW DICKSON           36.07N  87.40W
02/06/2019                   DICKSON            TN   TRAINED SPOTTER

            REPORTS OF FLOODING ACROSS THE COUNTY WITH A FOOT OF
            WATER OVER SOME ROADWAYS.

&&

EVENT NUMBER OHX1900033

SCHAPER
Local storm report, Feb 6, 10:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1043 PM CST WED FEB 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     LIGHTNING        9 W GAINESBORO          36.35N  85.81W
02/06/2019                   JACKSON            TN   SOCIAL MEDIA

            REPORT OF LIGHTNING STRIKING A HOUSE IN THE GLADDICE
            COMMUNITY.

&&

EVENT NUMBER OHX1900034

SCHAPER
Local storm report, Feb 6, 10:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1046 PM CST WED FEB 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     FLASH FLOOD      2 ENE COOKEVILLE        36.17N  85.48W
02/06/2019                   PUTNAM             TN   EMERGENCY MNGR

            WATER FLOWING OVER ROADWAY, IMPASSABLE.

&&

EVENT NUMBER OHX1900035

SCHAPER
Local storm report, Feb 6, 10:54 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1054 PM CST WED FEB 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     FLASH FLOOD      WOODBINE                36.12N  86.75W
02/06/2019                   DAVIDSON           TN   TRAINED SPOTTER

            WESTBOUND I-440 BEFORE NOLENSVILLE PIKE EXIT, RIGHT TWO
            LANES FLOODED.

&&

EVENT NUMBER OHX1900036

SCHAPER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 6:14 PM CSTFlash Flood WarningOHXWilson2 hr
Feb 6, 6:37 PM CSTFlash Flood WarningOHXWilson113 min
Feb 6, 6:41 PM CSTAreal Flood AdvisoryOHXJackson, Smith, Trousdale3 hr
Feb 6, 6:53 PM CSTAreal Flood AdvisoryOHXCheatham, Dickson, Houston, Humphreys, Montgomery3 hr
Feb 6, 7:03 PM CSTRiver Flood WarningOHXDavidson3 hr
Feb 6, 7:12 PM CSTSpecial Weather StatementOHXDickson, Humphreys48 min
Feb 6, 7:14 PM CSTFlash Flood WarningOHXDickson, Hickman, Humphreys6 hr
Feb 6, 7:19 PM CSTTornado WarningOHXDickson26 min
Feb 6, 7:45 PM CSTFlash Flood WarningOHXCheatham, Davidson, Dickson, Sumner, Williamson4 hr
Feb 6, 7:48 PM CSTSpecial Weather StatementOHXDavidson, Williamson42 min
Feb 6, 7:58 PM CSTTornado WarningOHXCheatham, Davidson, Dickson, Williamson32 min
Feb 6, 8:04 PM CSTFlash Flood WarningOHXDavidson, Rutherford, Wilson3 hr
Feb 6, 8:18 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Robertson, Sumner3 hr
Feb 6, 8:30 PM CSTFlash Flood WarningOHXPutnam5 hr
Feb 6, 8:31 PM CSTSpecial Weather StatementOHXDavidson44 min
Feb 6, 8:34 PM CSTSpecial Weather StatementOHXHumphreys41 min
Feb 6, 8:54 PM CSTAreal Flood AdvisoryOHXCumberland, Fentress, Jackson, Overton, Pickett, Putnam3 hr
Feb 6, 9:11 PM CSTAreal Flood AdvisoryOHXMacon, Robertson, Sumner, Trousdale4 hr
Feb 6, 9:31 PM CSTAreal Flood AdvisoryOHXCheatham, Clay, Cumberland, Davidson, DeKalb, Dickson and 19 more12 hr
Feb 6, 9:47 PM CSTSpecial Weather StatementOHXSmith, Wilson28 min
Feb 6, 9:52 PM CSTRiver Flood AdvisoryOHXWilson59 hr
Feb 6, 9:52 PM CSTRiver Flood AdvisoryOHXDavidson4 days
Feb 6, 9:52 PM CSTRiver Flood AdvisoryOHXCheatham7 hr
Feb 6, 9:52 PM CSTRiver Flood AdvisoryOHXDavidson4 days
Feb 6, 9:52 PM CSTRiver Flood AdvisoryOHXDavidson7 hr
Feb 6, 11:27 PM CSTFlash Flood WarningOHXCheatham, Davidson, Dickson, Rutherford, Sumner, Trousdale and 2 more9 hr
Feb 7, 12:28 AM CSTRiver Flood AdvisoryOHXDavidson72 hr
Feb 7, 12:31 AM CSTRiver Flood AdvisoryOHXHickman4 hr
Feb 7, 1:15 AM CSTRiver Flood WarningOHXCheatham13 hr
Feb 7, 4:19 AM CSTRiver Flood WarningOHXHickman21 days
Feb 7, 4:29 AM CSTRiver Flood AdvisoryOHXCheatham6 hr
Feb 7, 4:33 AM CSTRiver Flood AdvisoryOHXDavidson55 hr
Feb 7, 5:39 AM CSTRiver Flood AdvisoryOHXDavidson54 hr
Feb 7, 6:39 AM CSTRiver Flood AdvisoryOHXDavidson53 hr
Feb 7, 7:56 AM CSTRiver Flood AdvisoryOHXDavidson51 hr
Feb 7, 9:49 AM CSTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more9 hr
Feb 7, 9:59 AM CSTFlash Flood WatchOHXCheatham, Clay, Davidson, Dickson, Fentress, Houston and 13 more11 hr
Feb 7, 10:32 AM CSTRiver Flood WarningOHXMontgomery7 hr
Feb 7, 1:04 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson5 hr
Feb 7, 5:57 PM CSTRiver Flood AdvisoryOHXMontgomery60 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.